Custom Search

News

Thursday 31 August 2006

News Review from Harvard Medical School Antibiotics and Tendon Problems

By: Robert H. Shmerling, M.D.

Petitioners are asking the U.S. Food and Drug Administration to put stronger warnings on ciprofloxacin (Cipro) and levofloxacin (Levaquin) about the drugs' risk for tendon problems, the Associated Press and United Press International reported August 29.

The medications already carry warnings about a risk of tendonitis and tendon rupture, but the Illinois Attorney General's office and the consumer group Public Citizen are calling for "black box" warning labels. More than 27 million prescriptions are written for the two drugs each year.

What Is the Doctor's Reaction?

Antibiotics are among the most widely prescribed and most effective of all prescription medicines. For many conditions, the right antibiotic can be nothing short of lifesaving. But antibiotics are also among the most common medicines to cause side effects.

Ciprofloxacin (Cipro) and levofloxacin (Levaquin) are in the news this week because of a rare and peculiar side effect. Although these and other antibiotics in their family (called fluoroquinolones) are effective for pneumonia, urinary tract infections and many other infections, they occasionally cause tendon problems, including tendonitis and even tendon rupture. A consumer group, Public Citizen, and the Illinois Attorney General's office are calling for the Food and Drug Administration to require stronger warnings on the drugs' labeling information and to send letters to physicians about this problem.

Tendon rupture is a serious injury. Tendons connect muscles to nearby bones, allowing motion; a rupture of the Achilles tendon prevents forceful ankle flexion (that is, an inability to point the toes downward) so walking becomes difficult and running becomes impossible. The treatment is generally urgent surgical repair followed by months of rehabilitation. Tendonitis (tendon inflammation), on the other hand, is common and rarely serious; the vast majority of cases occur in otherwise healthy people, frequently following an increase or change in activity.

How common are antibiotic-associated tendon problems? That's hard to say. Between 1997 and 2005, there were 262 reports of tendon ruptures associated with fluoroquinolone use. Considering that in 2005 alone, pharmacists in the United States dispensed more than 14 million prescriptions for levofloxacin and more than 13 million prescriptions for ciprofloxacin, tendon rupture appears to be a rare complication. However, because the reporting system is voluntary, and because some doctors (and their patients) may not know about the connection between certain antibiotics and tendon rupture, it's likely that some cases go unreported. Because tendonitis also occurs among people who are not taking antibiotics, cases of antibiotic-associated tendonitis may be hard to recognize.

What Changes Can I Make Now?

For people given a fluoroquinolone antibiotic, there is no known way to prevent tendon problems. It's possible that once symptoms develop, stopping the antibiotic might prevent tendon rupture, but that question has not been well studied.

Perhaps the best way to prevent antibiotic-associated tendon problems is for doctors and patients to work together to avoid unnecessary antibiotic use in the first place. Many people with cold symptoms leave their doctor's office with a prescription for antibiotics even though the common cold is due to a virus, an organism for which antibiotics are unhelpful. In some cases, patients request the antibiotic, and other times their doctor recommends antibiotics that aren't truly necessary. Either way, fewer inappropriate antibiotic prescriptions will reduce the frequency of antibiotic-associated side effects.

Report any unusual or unexplained symptoms you have while taking a medication to your doctor. If you take a fluoroquinolone, such as ciprofloxacin or levofloxacin, and develop pain or weakness, contact your doctor right away. Stopping the antibiotic or switching it to an unrelated drug could prevent tendon rupture and the need for surgery.

Finally, be sure you understand the risks and benefits of any medication you take. If you don't, ask your doctor or pharmacist to provide that information.

What Can I Expect Looking to the Future?

Although it seems clear that fluoroquinolone antibiotics are associated with tendon problems, we don't know why it happens. You can expect researchers to study how these antibiotics lead to tendon disorders; with that information, drug makers may be able to develop similarly effective antibiotics that do not cause this problem.

Regardless of how the FDA responds to calls for changes in the labeling of these antibiotics, it seems likely that there will be increased awareness of the potential for certain antibiotics to trigger tendon problems.

Read Original Text

Use of this site is subject to the following terms of use